Raynaud’s Phenomenon

This occurs when capillaries in the extremities become oversensitive to changes in ambient temperature. Raynaud’s is an exaggerated response which leads to hyperactivation of the sympathetic nervous system causing vasoconstriction of the peripheral capillaries which leads to tissue hypoxia. Chronic cases can lead to atrophy of skin and subcutaneous tissues. This can cause nails to become ridged and brittle. Rarely this can develop into ulceration or even ischaemic gangrene.

Because the blood supply is prevented temporarily from reaching the extremities, this can cause pain, and fingers can turn white or blue with numbness, pain or tingling. When blood supply returns, the extremities can turn bright red.

Symptoms may be alleviated by keeping warm with the use of extra clothing, gloves or warmers. Patients need to be made aware of the need to keep warm at all times, because even slight changes in ambient temperature can initiate an attack. Keeping active can help to maintain a healthy circulation. Reheating extremities slowly after an attack will help to prevent excess pain.

In severe cases, vasodilators may be prescribed – only nifedipine is licensed for this use, although side effects may be intolerable. Off-licence drugs include amlodipine and diltiazem (calcium channel blockers), losartan and valsartan (angiotensin II receptor antagonists), enalapril, lisinopril and captopril (ACE-inhibitors) or fluoxetine, sertraline or proxetine (SSRIs). Occasionally GTN patches or antioxidants may be used. Individual results may vary, so a tailored approach is essential.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s